MAUDE Adverse Event Report: NIHON KOHDEN CORPORATION ZM-540PA; TRANSMITTER

NIHON KOHDEN CORPORATION ZM-540PA; TRANSMITTER
Model Number ZM-540PA
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The biomed reported that the middle battery is shorting out and believes it is that terminal that is getting hot and causing the device to shut down.Customer was provided an exchange transmitter.No patient injury reported.Nihon kohden continues to investigate the reported event.Nihon kohden will submit a supplemental report in accordance with 21 cfr part 803.56 if additional information becomes available.
 
Event or Problem Description
The biomed reported that the middle battery is shorting out and believes it is that terminal that is getting hot and causing the device to shut down.Customer was provided an exchange transmitter.No patient injury reported.
 
Additional Manufacturer Narrative
The biomed reported that the middle battery is shorting out and believes it is that terminal that is getting hot and causing the device to shut down.Customer was provided an exchange transmitter.No patient injury reported.The device was returned from the customer with the negative and positive terminals shorted together.The short will cause the reported problem.This issue is related to how the device was handled in the field and is not a malfunction of the device.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Details of the complaint.On (b)(6) 2019, customer at (b)(6) hospital reported the middle battery of the transmitter (zm-540pa sn: (b)(6) ) was always shorting out.She believed the middle battery terminal was getting hot and causing the device to shut down.Investigation result: per nkc dhr, the unit has had no history of ncmr, deviation, or capa during manufacturing of the device.The device has not been refurbished and there were no discrepancies or unusual findings before device release that might relate to the reported issue.The device was delivered to medical center hospital on 09/28/15, and the issue occurred after over 3 years at the customer facility.Review of device sap history found no additional issue reported for the unit.The image shows melting of the plastic behind the negative terminal of the middle battery compartment.The positive battery terminal next to it is incorrectly positioned, which suggests an incorrect repair was attempted.The unit has no prior nka repair history, which indicates that the repair was performed outside of nka.The zm-540pa operator's manual advises the following: (1) the instrument must receive expert, professional attention for maintenance and repairs.(2) never disassemble or repair the transmitter.If there is any problem with the transmitter, contact your nihon kohden representative.Due to the improper positioning of the battery terminal, the short circuit occurred.The root cause is determined to be incorrect repair leading to use of the transmitter outside its design specification.Investigation conclusion: due to the improper positioning of the battery terminal, the short circuit occurred.The root cause is determined to be incorrect repair leading to use of the transmitter outside its design specification.

Brand Name
ZM-540PA
Common Device Name
TRANSMITTER
Manufacturer (Section D)
NIHON KOHDEN CORPORATION
1-31-4 nishiochia, shinjuku-ku
attn: shama mooman
tokyo, 161-8 560
JA  161-8560
MDR Report Key8380439
Report Number8030229-2019-00054
Device Sequence Number3013618
Product Code DRT
UDI-Device Identifier04931921106600
UDI-Public04931921106600
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K043517
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/23/2020
Report Date (Section F) 01/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberZM-540PA
Device Catalogue NumberZM-540PA
Device Lot NumberNOT APPLICABLE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2019
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date01/21/2020
Device Age52 MO
Event Location Hospital
Date Report to Manufacturer01/23/2020
Initial Date Received by Manufacturer 02/28/2019
Supplement Date Received by Manufacturer02/28/2019
01/21/2020
Initial Report FDA Received Date02/28/2019
Supplement Report FDA Received Date03/22/2019
01/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
NOT APPLICABLE
Patient Sequence Number1
Date Report Sent to FDA01/23/2020